Alert archive / New Mexico / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 64, NWS El Paso, TX

October 9, 2006Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at Oct 9, 2006, 9:40 PM MDT for Otero County, New Mexico. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 9, 2006, 9:40 PM MDT (03:40 UTC)
Expired
Oct 9, 2006, 10:30 PM MDT
In force
50 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 63 km from the middle of the area, began a volume at 03:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 9, 3:40 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.7 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2006-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2006-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 298 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
563 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1198 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
298 m²/s²
0-3 km storm-relative helicity
392 m²/s²
Significant tornado parameter
0.8
Supercell composite
9.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 9, 2:58 PM MDT, 6 hours 42 minutes earlier.

Area forecast discussion, Oct 9, 2:58 PM MDT, 6 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
258 PM MDT MON OCT 9 2006

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS NORTHERN NEW MEXICO
THIS EVENING...SPREADING SCATTERED THUNDERSTORMS ACROSS THE
BORDERLAND. A FEW OF THESE COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS. DRIER WEST FLOW DEVELOPS OVER THE AREA TUESDAY THROUGH
THURSDAY FOR MOSTLY CLEAR SKIES AND MILD TEMPERATURES. ANOTHER UPPER
LOW WILL MOVE TO SOUTHERN ARIZONA SUNDAY MORNING. THIS WILL BRING A
CHANCE OF SHOWERS TO THE AREA AGAIN FOR FRIDAY AND THE WEEKEND.

&&

.DISCUSSION...
UPPER LOW OVER WESTERN ARIZONA WITH STRONG SOUTHWEST FLOW TAPPING
INTO SOME TROPICAL MOISTURE AND DEVELOPING SOME STRONG STORMS THIS
AFTERNOON. SEVERE THUNDERSTORM WATCH STILL IN AFFECT FOR THIS
AFTERNOON AND LIKELY EXTENDED EASTWARD INTO THIS EVENING. BEST AREA
RIGHT NOW REMAINS WEST OF THE RIO GRANDE AS MID/UPPER DRYING
DESTABILIZES THE AREA. SHORT WAVE ENERGY APPEARS IN EASTERN ARIZONA
AND STRONG UPPER JET MOVING TOWARDS THE BOOTHEEL WILL PUT THIS AREA
IN LEFT FRONT QUADRANT SHORTLY. WET BULB ZEROS REMAIN BELOW 12K FEET
THIS EVENING AND WITH THE GOOD LOW/MID LEVEL SHEAR STRONG UPDRAFTS
AND SOME LARGE HAIL IS LIKELY. UPPER LOW TO RAPIDLY MOVE NORTHEAST
TONIGHT AND SHOULD CLEAR THE AREA BY MIDNIGHT OR SHORTLY AFTER.

DRIER WEST FLOW MOVES IN BEHIND THE UPPER LOW FOR A QUIET TUESDAY
THROUGH THURSDAY PERIOD. NEXT UPPER LOW DIGS SOUTHWEST AND CUTOFFS
OFF THE SOUTHERN CALIFORNIA COAST THURSDAY. THIS BRINGS THE
SOUTHWEST FLOW BACK OVER THE AREA. ANOTHER TAP OF TROPICAL MOISTURE
MOVES UP IN THIS FLOW. GFS FAIRLY CONSISTENT ON THIS FEATURE
ALTHOUGH SLOWING IT DOWN AND MOVING THE PATH A BIT FURTHER SOUTH.
DGEX ALSO CONTINUES TO SHOW WET PERIOD FOR THE WEEKEND...BUT BELIEVE
THE PATH OF ITS LOW IS TOO FAR SOUTH. WILL GO WITH GFS SOLUTION OF
MOVING LOW TO FAR SOUTHERN ARIZONA SUNDAY MORNING AND INTO WEST
TEXAS SUNDAY EVENING. WOULD EXPECT A SHOWERY ALMOST TROPICAL REGIME
ON SATURDAY AND THEN A PRETTY STRONG CONVECTIVE REGIME ON SUNDAY
WITH THE VERY COLD AIR ALOFT.

&&

.AVIATION...VALID 10/00Z-11/00Z...
SCATTERED AREAS OF MVFR AND ISOLATED IFR CEILINGS THROUGH THIS
EVENING IN SHOWERS AND THUNDERSTORMS. ISOLATED STORMS WILL PRODUCE
HAIL AND VERY HIGH WINDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 56  77  54  82  56 /  50   0   0   0   0
SIERRA BLANCA TX        49  72  47  81  53 /  50   0   0   0   0
LAS CRUCES              54  77  52  81  55 /  50   0   0   0   0
ALAMOGORDO              51  76  48  79  53 /  50   0   0   0   0
CLOUDCROFT              37  55  35  59  36 /  60   0   0   0   0
TRUTH OR CONSEQUENCES   52  75  48  78  52 /  50   0   0   0   0
SILVER CITY             47  69  46  74  48 /  40   0   0   0   0
DEMING                  51  76  49  82  52 /  40   0   0   0   0
LORDSBURG               52  80  50  85  50 /  30   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...

17 HEFNER
Hazardous weather outlook, Oct 9, 4:00 AM MDT, 17 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
400 AM MDT MON OCT 9 2006

NMZ022>025-030>032-TXZ055-056-101800-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
400 AM MDT MON OCT 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THROUGH TONIGHT. A
FEW STORMS MAY PRODUCE HAIL OVER AN INCH IN DIAMETER...DAMAGING WIND
GUSTS ABOVE 60 MPH AND LOCALLY HEAVY RAINS. AN ISOLATED TORNADO IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY.

DRY WEATHER EXPECTED TUESDAY THROUGH THURSDAY. ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND THIS EVENING FOR
SEVERE OR HEAVY RAIN PRODUCING THUNDERSTORMS.

ROGASH

In the hours before

Local storm report, Oct 9, 8:48 PM MDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
848 PM MDT MON OCT 09 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     HAIL             TORNILLO                31.45N 106.09W
10/09/2006  E1.75 INCH       EL PASO            TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL COVERING INTERSTATE 10 NEAR TORNILLO.

0447 PM     HAIL             10 NW FT HANCOCK        31.40N 105.96W
10/09/2006  E1.75 INCH       HUDSPETH           TX   LAW ENFORCEMENT

            GOLFBALL SIZE HAIL COVERED INTERSTATE 10. TRUCK
            OVERTURNED ON INTERSTATE 10 DUE TO HAIL ON THE ROAD.

0530 PM     HAIL             1 SE DEMING             32.25N 107.74W
10/09/2006  E1.00 INCH       LUNA               NM   TRAINED SPOTTER

            3/4 TO 1 INCH HAIL REPORTED BY SPOTTER.

0650 PM     HAIL             DEMING                  32.26N 107.75W
10/09/2006  E1.00 INCH       LUNA               NM   EMERGENCY MNGR

            QUARTER SIZE HAIL REPORTED BY LUNA COUNTY EMERGENCY
            MANAGER. NWS EMPLOYEE MEASURED QUARTER SIZED HAIL JUST
            NORTH OF DEMING

0700 PM     HAIL             DEMING                  32.26N 107.75W
10/09/2006  E1.75 INCH       LUNA               NM   LAW ENFORCEMENT

            GOLF BALL SIZED HAIL REPORTED ALONG INTERSTATE 10 JUST
            WEST OF DEMING

&&

PIEPER

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 6:29 PM MDTSevere Thunderstorm WarningEPZLuna31 min
Oct 9, 6:52 PM MDTTornado WarningEPZLuna23 min
Oct 9, 7:20 PM MDTTornado WarningEPZDoña Ana, Luna25 min
Oct 9, 7:43 PM MDTTornado WarningEPZDoña Ana47 min
Oct 9, 9:48 PM MDTSevere Thunderstorm WarningEPZDoña Ana42 min
Oct 9, 9:53 PM MDTTornado WarningEPZOtero37 min
Oct 9, 10:23 PM MDTSevere Thunderstorm WarningEPZDoña Ana37 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.